Battling Steroid Induced Moon Face

While scrolling through social media recently, I came across a headline condemning people for making fun of actress Ashley Judd. Intrigued, I clicked through to read more and found out that some folks were ridiculing her recent appearance, her face in particular. It turns out Miss Judd was experiencing something that many who battle a chronic illness, like multiple sclerosis, have gone through: the dreaded “Moon Face” side effect from the steroid prednisone. This increase in the size of a person’s face is actually extremely common for those who are battling a health issue with steroids.

MS and prednisone

Multiple sclerosis and steroids go hand in hand. Steroids remain one of the primary ways to battle an exacerbation. It is extremely common for those with MS to have taken prednisone, either on its own or when tapering down from intravenous steroids. My own experience has been no different, I’ve taken a lot of it over the years. When battling an exacerbation (or relapse if you prefer that terminology), the most common (and effective) treatment I’ve undergone for shortening it has been five days of intravenous steroids (methylprednisolone, also known as Solu-Medrol), followed by a nearly month-long tapering period of prednisone. This tapering period involves starting with a high dose of prednisone and very slowly decreasing it over time. This is done because high doses of steroids make your adrenal glands stop producing cortisol, and slowly lowering the dosage over time allows these glands to resume their normal function.1 Not tapering off steroids can produce some increased side effects.

Moon face

Steroids can produce some nasty side effects, a common one being weight gain (just one of the many ways that it’s easy for those with MS to increase in size). Many that have taken prednisone have noticed a pretty peculiar type of weight gain in their face. In addition to weight gain, prednisone can cause swelling in the face and neck. That weight gain and/or swelling can be so much, that even your ears can be somewhat hidden by it! Your entire face becomes round (and resembles the moon, hence the term “moon face”). Eventually, after you’ve finished your course of steroids, your face will return to its normal shape. This can take time though and varies from person to person.

Embarrassment

While there are a lot of steroid side effects that can make you feel physically awful, having your appearance quickly and radically change can be extremely embarrassing.2 With steroids already making you feel emotional, having your face balloon up like the moon can make you extremely self conscious. Someone pointing out the new moon-like properties of your face can feel absolutely devastating. This is a strange side effect that really allows people to kick you when you are down. Even if no one else mentions it, simply looking in the mirror is enough to make you feel pretty upset about life. Again, this condition hits when you’re already at a low point from battling whatever has happened because of your exacerbation plus the other side effects from steroids (again, one of which can be an increase in emotions).

Getting through it

There aren’t really any great ways to get rid of this moon face condition, other than finishing out your course of steroids (and if you have some sort of trick that I’m unaware of, please hit up the comments!). It’s really a matter of trying to live with it, and to keep reminding yourself that your face will return to normal, eventually. Having a moon face because of steroids really is a mental struggle for a lot of people, one where you have to constantly remind yourself that it’s only temporary. Hopefully, by talking about this condition, by making people realize that it’s actually pretty common, that it’s caused by medication (and not by unhealthy eating), we can normalize it and make it less embarrassing.

If you’ve had moon face from steroids (or even have it right now), share this and spread the word, it’s just a side effect from trying to make yourself well, a temporary scar from you battling your illness; it’s not your fault, and it will go away.

Thanks so much for reading and always feel free to share!

Devin

My Other Articles On MultipleSclerosis.net - Follow Me On Facebook

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

More on this topic

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The MultipleSclerosis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.